New Mexico, 2019High Wind in New Mexico, March 8, 2019
March 8, 2019 · NWS EPZ · 6 events in 6 counties and zones
A strong upper trough was moving through the Great Basin with deep surface low over eastern Colorado. This system was accompanied by an upper level jet of over 120 knots.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper trough was moving through the Great Basin with deep surface low over eastern Colorado. This system was accompanied by an upper level jet of over 120 knots. Wind gusts over hurricane strength were reported in the Organ mountains with close to 65 mph gusts over many other locations. Some areas of blowing dust reduced visibility to under a mile at times in Luna and Dona Ana counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 8, 3:47 AM MST, 9 hours 13 minutes earlier.
Area forecast discussion, Mar 8, 3:47 AM MST, 9 hours 13 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
347 AM MST Fri Mar 8 2019
.SYNOPSIS...
Prepare for strong winds today across the Borderland. A vigorous
Pacific storm system will move into the region later today, but
begin to strengthen winds by late morning. Blowing dust and winds
in the 30 to 40 mph range with gusts over 55 mph will be common
this afternoon. This system will bring some moisture with it, but
not a lot. Thus isolated to scattered, mainly light showers are
possible this evening and overnight. The weekend will bring clearing
skies, near normal temperatures, and lighter winds. A second
series of Pacific storm systems arrives on Monday and stays
through mid-week to keep weather unsettled. We expected scattered
rain showers and mountain snow chances through Tuesday. By
Tuesday cool air will keep temperatures below normal. Winds will
be breezy to windy much of next week.
&&
.DISCUSSION...
Here comes our next Pacific storm system. It is currently coming
ashore over the central California coast. To the south a strong
upper jet off the Baja is directing a deep fetch of mid and upper
moisture over the Borderland. This will result in plenty of cloud
cover through the day. The actual storm system, with it's
dynamics, will not arrive over our western zones until later in
the afternoon. As it does move in, we should start to see lowering
moisture and light and scattered rain showers develop over the
Gila region. Models suggest minimal instability and thus a slight
chance for a few thunderstorms. Concerning snow, with SW winds and
warm temperatures, snow levels will be high, with accumulating
snow likely remaining at or above 7500 ft with this system. Winds
today will be the BIG and IMPACTFUL issue today. Jet aloft,
tightening gradients, and a deepening lee surface trough, along
with warm surface temperatures and deep mixing will allow for
winds in the 25 to 35 mph range, gusting to 55 mph today. Thus we
have both High Wind Warnings and Wind Advisories issued for today
and this evening. Blowing dust will also be a concern due to the
lofting nature of our stability profile this afternoon. Winds will
continue strong into the evening, and much of the night over east
slopes. Precipitation should remain generally light and isolated,
but expand east across the forecast area through the evening and
overnight, before exiting from west to east in the early morning
hours Saturday.
The weekend looks much more tranquil as the storm exits and we sit
under minor ridging aloft. Clouds will exit Saturday and return
Sunday, the conditions will be dry, the winds lighter - but still
breezy Saturday. Temperatures will be lower and near normal behind
the storm system. This is our period between Pacific storm
systems.
Monday the next Pacific storm system drops over the Baja to our
west and begins to affect the area. This system looks to be both
wetter (higher dewpoints and PWs) and cooler, and still with
strong winds. It is proged to draw up a good subtropical moisture
fetch ahead of it's arrival to provide plenty of cloud cover, and
even some light isolated showers for Monday. The actual dynamics
and forcing of the system come over the region early Tuesday and
Wednesday. During this period we see cooler temperatures, strong
winds, and better precipitation chances. Again there is enough
instability with the system to include thunderstorms in the
forecast. Snow levels will be lower with this storm dropping from
>8kft to around 6kft Tue and Wed mornings. Winds strengthen TUE
and WED as the slow passing storm settles over the region to
tighten gradients and keep a lee trough nearby and deep.
Thursday into Friday a broad longwave trough remains carved out
across the Western U.S. which looks to keep some shortwave energy
passing across the Four Corner region. For us that likely means
less precipitation, and precipitation mainly limited to our
mountain zones. In addition winds to remain generally breezy to
windy. After a Pacific frontal passage on Tuesday, the rest of the
week looks cooler with highs mildly below normal.
&&
.AVIATION...Valid 08/12Z-09/12Z...
Through 18Z P6SM...BKN-OVC180-250...before becoming FEW-
SCT060-080 SCT-BKN100-120 BKN150-200 with isolated lowland and
scattered mountain -SHRA isold BKN050-060. Aft 18Z West to
southwest winds increasing to 20-35G50KTS across the region. Winds
remain breezy and gusty through 04Z area wide...remain strong over
east slope regions (KELP) through midnight.
&&
.FIRE WEATHER...
First in a series of troughs will slowly move across the
Borderland later today. Winds still look to be strong with
southwest winds increasing to 20 to 35 mph with gusts over 50 mph
this afternoon. Relative humidities look to be above 15 percent
but some areas, especially east could see an hour or two of
critical conditions developing. Some light rain showers are also
possible with better chances over area mountains which could turn
to snow in the evening. Even an isolated thunderstorm is possible
over the Gila region. Cooler temperatures move in for Saturday
with lighter winds. Another, stronger system will be moving
onshore late Sunday and affect the region into midweek with much
below normal temperatures, gusty winds, and widespread lowland
rain and mountain snow, which could include several inches of
snow for area mountains. Vent rates will generally be very good to
excellent for the next several days due mostly to the strong
winds.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 73 47 67 45 / 10 20 0 0
Sierra Blanca 71 41 65 43 / 10 10 0 0
Las Cruces 72 38 65 40 / 10 20 0 0
Alamogordo 71 38 65 40 / 10 30 0 0
Cloudcroft 45 27 42 29 / 30 40 0 0
Truth or Consequences 69 37 65 37 / 20 30 0 0
Silver City 59 33 54 34 / 40 30 0 0
Deming 70 35 65 37 / 20 20 0 0
Lordsburg 68 34 63 36 / 30 20 0 0
West El Paso Metro 71 45 67 45 / 10 20 0 0
Dell City 74 38 70 40 / 10 20 0 0
Fort Hancock 75 43 71 45 / 10 10 0 0
Loma Linda 69 41 61 42 / 10 20 0 0
Fabens 74 43 68 45 / 10 20 0 0
Santa Teresa 72 39 66 42 / 10 20 0 0
White Sands HQ 72 44 66 43 / 10 20 0 0
Jornada Range 71 37 65 39 / 10 20 0 0
Hatch 71 37 68 38 / 20 20 0 0
Columbus 72 41 68 41 / 20 20 0 0
Orogrande 72 38 66 41 / 10 20 0 0
Mayhill 59 32 56 33 / 30 40 0 0
Mescalero 58 32 51 32 / 20 40 0 0
Timberon 56 29 50 32 / 20 40 0 0
Winston 64 31 57 28 / 30 40 0 0
Hillsboro 66 36 63 35 / 30 30 0 0
Spaceport 69 33 66 36 / 20 20 0 0
Lake Roberts 61 25 55 27 / 50 50 0 0
Hurley 62 35 57 32 / 30 30 0 0
Cliff 61 36 61 30 / 50 30 0 0
Mule Creek 59 37 55 31 / 60 30 0 0
Faywood 64 37 59 35 / 30 40 0 0
Animas 68 33 65 38 / 30 20 0 0
Hachita 69 32 65 36 / 20 20 0 0
Antelope Wells 69 36 68 40 / 20 10 0 0
Cloverdale 63 36 61 39 / 20 10 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 1 PM this afternoon to midnight MST
tonight for NMZ413.
High Wind Warning from 1 PM this afternoon to 9 PM MST this
evening for NMZ404>407-409>411.
Wind Advisory from 1 PM this afternoon to 9 PM MST this evening
for NMZ401>403-417.
High Wind Warning from 11 AM this morning to 8 PM MST this
evening for NMZ408-414>416.
TX...High Wind Warning from 1 PM this afternoon to midnight MST
tonight for TXZ419.
High Wind Warning from 1 PM this afternoon to 9 PM MST this
evening for TXZ418.
Wind Advisory from 1 PM this afternoon to 9 PM MST this evening
for TXZ420>424.
&&
14-BirdHazardous weather outlook, Mar 8, 6:29 AM MST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
629 AM MST Fri Mar 8 2019
NMZ401>417-TXZ418>424-091330-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
629 AM MST Fri Mar 8 2019
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Moderate impacts expected today across the entire region due
mostly to strong winds and blowing dusts. Warning and Advisories
have been issued. Southwest to west winds in the 25 to 40 mph
range with gusts 45-65 mph are expected. The stronger winds over
higher terrain, through passes, and lee east slopes of higher
terrain. Blowing dust across the lowlands could significantly
impact travel safety due to reduced visibility, as will gusty and
buffeting winds on north/south travel routes. Wind damage and
heightened fire weather concerns are possible this afternoon and
evening. Blowing dust may result in road closures. In addition
isolated to scattered rain showers and high elevation mountain
showers are possible this afternoon and overnight. Snow
accumulation should be limited to elevations above 7500-8000 ft
and should remain light.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Fair weather through the weekend, although remaining breezy on
Saturday. A second series of storm systems pass through the region
Monday through Thursday with additional chances for lowland rain
and mountain snow, and breezy to windy afternoons.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed, but prompt reports of measured
wind speeds and gust speeds, reduced visibility, and wind-related
damage is appreciated.
Bird
High Wind, Southern Tularosa Basin
- When
- March 8, 1:00 PM MST to 9:00 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Mesonet
A peak gust of 88 mph was reported at San Augustin Pass. Other peak wind gusts included 67 mph a Condron Field, 63 mph at the White Sands Missile Range Main Post, 5 miles northeast of San Augustin Pass, 18 miles northeast of the Main Post and 59 mph 14 miles west-northwest of Orogrande.
High Wind, Central Tularosa Basin
- When
- March 8, 2:00 PM MST to 8:00 PM MST
- Where
- Central Tularosa Basin forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
A peak gust of 64 mph was reported 16 miles north-northwest of Northrup Strip. Other gusts included 63 mph 22 miles northwest of Tularosa, 61 mph 11 miles southwest of Northrup Strip and 60 mph at Northrup Strip.
High Wind, Southern Dona Ana County/Mesilla Valley
- When
- March 8, 2:00 PM MST to 9:00 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
A spotter recorded a peak gust of 81 mph three miles north-northwest of Dripping Springs. A RAWS site at Dripping Springs also recorded a peak gust of 61 mph.
High Wind, Lowlands of the Bootheel
- When
- March 8, 3:00 PM MST to 6:00 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
A RAWS site 15 miles south-southwest of Hachita recorded a peak gust of 67 mph.
High Wind, Sacramento Mountains Above 7500 Feet
- When
- March 8, 6:00 PM MST to 9:00 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
A mesonet site one mile south of Sunspot recorded a peak gust of 65 mph. A nearby RAWS station recorded a peak gust of 62 mph.
High Wind, West Slopes Sacramento Mountains Below 7500 Feet
- When
- March 8, 8:00 PM MST to 10:00 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
A peak gust of 59 mph was recorded one mile southwest of High Rolls.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Kentucky, March 8, 2019$35,000 · 3 events
- Damaging Winds and High Wind in New Mexico, March 8, 201966 kt wind · 18 events
- Winter Storm and Winter Weather in South Dakota, March 8 to 9, 201916 events
- Heavy Snow in North Dakota, March 8 to 9, 201914 events
- Winter Weather in Virginia, March 8, 20196 events
- Heavy Snow in Nevada, March 8, 20196 events
- Heavy Snow and High Wind in Wyoming, March 8 to 9, 201960 kt wind · 6 events
- High Wind in Texas, March 8 to 9, 201971 kt wind · 6 events
- Winter Weather in Wyoming, March 8 to 9, 20195 events
- High Wind in Arizona, March 8, 201952 kt wind · 3 events
- High Wind in New Mexico, March 8 to 9, 201958 kt wind · 3 events
- Winter Weather in West Virginia, March 8, 20192 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813333, 813334, 813335, 813336, 813337, 813338.